North Carolina, 2008

Flash Flooding and Hail in North Carolina, July 5, 2008

July 5, 2008 · NWS RAH · 9 events in 6 counties and zones

Slow moving thunderstorms that developed along a stationary surface boundary caused flash flooding, several instances of damaging thunderstorm winds, and large quarter-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Slow moving thunderstorms that developed along a stationary surface boundary caused flash flooding, several instances of damaging thunderstorm winds, and large quarter-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 1:28 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 5, 1:28 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
228 PM EDT SAT JUL 5 2008

.SYNOPSIS...
A MOIST AND UNSETTLED WEATHER PATTERN WILL PERSIST OVER CENTRAL
NORTH CAROLINA THROUGH THE WEEKEND. WEAK HIGH PRESSURE WILL BUILD IN
LATE MONDAY...BUT MOIST AIR REMAINING IN PLACE KEEPS CHANCES OF
MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS IN THE FORECAST FOR
MUCH OF THE UPCOMING WORK WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 210 PM SATURDAY...

LOW STRATUS HAS BEEN VERY PERSISTENT ACROSS THE TRIAD THIS AFTERNOON
AHEAD OF THE MID LEVEL WAVE CURRENTLY OVER THE TN/NC MOUNTAINS.
MODELS NEVER DID HAVE A GOOD GRASP ON THIS...WITH THE NAM ONLY
SHOWING SOME WEAK ISENTROPIC LIFT ON THE 300K SFC. THE PERSISTENT
CLOUD COVER HAS RESULTED IN A PRONOUNCED DIFFERENTIAL HEATING
BOUNDARY ACROSS THE CWA...EXTENDING FROM JUST WEST OF THE TRIANGLE
SOUTHWESTWARD TO JUST SOUTH OF CHARLOTTE. AREAS TO THE EAST OF THE
BOUNDARY HAVE RISEN INTO THE MID AND UPPER 80S... TO EVEN 90 IN
CLINTON. TO THE WEST OF THE BOUNDARY...TEMPERATURES ARE STUCK IN THE
MID 70S IN THE TRIAD.

THIS DIFFERENTIAL HEATING BOUNDARY SHOULD SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON (BEGINNING TO SEE SIGNS OF
THIS IN THE SOUTHWEST PIEDMONT) AS THE MID LEVEL SHORTWAVE MOVES IN
FROM THE WEST. MLCAPES ACROSS CENTRAL AND EASTERN SECTIONS WILL
CLIMB TO 1500-2000 J/KG. STILL ANTICIPATING NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO THIS
EVENING. IN THE NW PIEDMONT...WILL MAINTAIN LIKELY POPS AS NUMEROUS
SHOWERS ARE BEING DETECTED BY RADAR ACROSS THE FOOTHILLS.

PRECIPITABLE WATERS CLIMB TO NEAR 2 INCHES THIS EVENING...SO ANY
HEAVIER THUNDERSTORM ACTIVITY WILL BE EFFICIENT RAINFALL PRODUCERS
AND LOCALIZED FLOODING IS CERTAINLY POSSIBLE. AS STATED EARLIER...
DEEP LAYER SHEAR IS NOT IMPRESSIVE...ONLY ON THE ORDER OF 20-25 KTS.
CONVECTION WILL REMAIN PULSE IN NATURE...WITH LOCALLY DAMAGING WINDS
THE PRIMARY SEVERE THREAT ACROSS CENTRAL AND EASTERN SECTIONS OF THE
REGION WHERE THE STEEPEST LOW LEVEL LAPSE RATES AND HIGHEST DCAPES
(AROUND 700 J/KG) ARE LOCATED.

CONVECTION LIKELY TO PERSIST WELL INTO THE EVENING AS UPPER LEVEL
DIVERGENCE INCREASES IN RESPONSE TO THE UPPER LEVEL TROUGH DIGGING
SOUTH FROM THE OHIO VALLEY INTO THE TENNESSEE VALLEY. LIKELY POPS
WILL BE CARRIED THROUGH ABOUT 03Z...WITH A CHANCE LINGERING THROUGH
THE NIGHT. EXPECT THE OVERNIGHT HOURS TO BE SIMILAR TO LAST
NIGHT....WHERE ISOLATED TO SCATTERED CONVECTION MAINTAINED ITSELF
THROUGH SUNRISE. LOWS TONIGHT WILL BE MILD AND MUGGY...GENERALLY
AROUND 70 DEGREES.

SUNDAY SHOULD BE A REPEAT PERFORMANCE OF TODAY WITH NUMEROUS SHOWERS
AND THUNDERSTORMS BREAKING OUT IN THE AFTERNOON HOURS. MLCAPES ONCE
AGAIN RISE TO 1500-2000 J/KG AND PRECIPITABLE WATERS REMAIN AROUND 2
INCHES. UPPER LEVEL DIVERGENCE WILL PERSIST ACROSS THE REGION WITH
THE TROUGH AXIS ORIENTED NORTH TO SOUTH ACROSS THE OHIO AND
TENNESSEE VALLEYS. IF ANY SUBTLE SHORTWAVES ROTATE OUT OF THE BASE
OF THE TROUGH...THEY WILL ONLY SERVE TO FURTHER ENHANCE CONVECTIVE
COVERAGE ACROSS CENTRAL NORTH CAROLINA. POPS ONCE AGAIN WELL INTO
THE LIKELY RANGE. PERSISTENCE FOR HIGHS... GENERALLY MID TO UPPER
80S.

SEVERE POTENTIAL WILL BE ISOLATED ONCE AGAIN DUE TO WEAK SHEAR. HIGH
PRECIP WATERS POINT TO HEAVY RAINFALL AND LOCALLY DAMAGING WET
MICROBURSTS AS THE MAIN THREATS WITH THE STRONGER STORMS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 130 PM SATURDAY...

SUNDAY NIGHT:
THE UPPER LOW JUST TO OUR WEST OVER THE TN/OH VALLEYS IS EXPECTED TO
BEGIN TO WEAKEN SUNDAY NIGHT THROUGH MONDAY MORNING AS IT DRAWS
CLOSER TO THE SOUTHERN APPALACHIANS. EVEN SO...THERE ARE STILL
INDICATIONS THAT SOME SHORTWAVE ENERGY ROUNDING THE BASE OF THE
UPPER LOW WILL CROSS FROM SOUTH TO NORTH OR SSW TO NNE OVER CENTRAL
NC AT SOME POINT(S) DURING THE NIGHT. ADDITIONALLY...FCST SOUNDINGS
SHOW ABOVE NORMAL PRECIPITABLE WATER VALUES (AROUND 2.00)
THROUGHOUT THE NIGHT. A VERY MOIST JULY ATMOSPHERE PLUS AN UPPER LOW
JUST TO THE WEST IS MORE THAN ENOUGH REASON TO KEEP IN A CHANCE
(30-40%) OF SHOWERS/STORMS THROUGHOUT THE NIGHT. COVERAGE WILL
DEPEND ON THE EXTENT OF UPPER LEVEL LIFT DURING THE NIGHT AND ALSO
ON ANY PRE-EXISTING CONVECTION AND ASSOC OUTFLOW BOUNDARIES
LINGERING FROM AFTERNOON/EVENING CONVECTION ON SUNDAY. LOW TEMPS
WILL BE MILD...IN THE UPPER 60S TO LOWER 70S.

MONDAY:
THE UPPER LOW IS EXPECTED TO HAVE WEAKENED TO AN OPEN WAVE BY THIS
TIME...AND SHOULD BE LOCATED SOMEWHERE ALONG THE SOUTHERN
APPALACHIANS (WESTERN NC/VA AND WV MOUNTAINS). BOTH THE 12Z NAM/GFS
SHOW THE UPPER WAVE ENTERING THE FOOTHILLS OR FAR WESTERN PIEDMONT
BY 00-06Z TUE MORNING. FCST SOUNDINGS ARE CONTINUING TO SHOW A VERY
MOIST AIRMASS ACROSS THE ENTIRE AREA...WITH PRECIPITABLE WATER
VALUES AROUND 1.75-2.00...WITH THE LOWER VALUES IN THE WESTERN
PIEDMONT. GIVEN THE PROXIMITY OF THE UPPER LEVEL WAVE TO THE WESTERN
PIEDMONT...THE BETTER UPPER LEVEL LIFT DURING THE DAY MONDAY MAY BE
SHIFTED A BIT EAST TOWARD THE TRIANGLE/FAY AREA AND COASTAL PLAIN.
FOR THIS REASON (IN ADDITION TO BETTER MOISTURE/INSTABILITY IN THE
EAST)...WILL SHOW THE HIGHEST CHANCES FOR SHOWERS/STORMS IN THE
EASTERN HALF OF THE AREA...WITH RELATIVELY LOWER CHANCES IN THE
WESTERN PORTION. HAVE DECIDED TO GO WITH LIKELY POPS (60%) IN THE
COASTAL PLAIN...TAPERING BACK TO LOW/MID CHANCE (30-40%) IN THE FAR
WESTERN PIEDMONT. LOW/MID LEVEL FLOW (0-3 KM) IS 20 KNOTS OR LESS
MONDAY AFTERNOON...GENERALLY NOT ENOUGH TO ORGANIZE CONVECTION...AND
THEREFORE ANY SEVERE THREAT SHOULD BE CONFINED TO ISOLATED CELLS
WITH A PRIMARY THREAT OF STRONG GUSTY WINDS IN DOWNBURSTS DUE TO
WATER LOADING AND EVAPORATIVE COOLING.

MONDAY NIGHT:
THE UPPER LEVEL WAVE IS EXPECTED TO FURTHER DEAMPLIFY OVER THE
MID-ATLANTIC MONDAY NIGHT AS IT PROGRESSES A BIT FURTHER EAST INTO
CENTRAL NC/VA. TOUGH TO SAY WHETHER OR NOT THERE WILL BE CONVECTION
AFTER MIDNIGHT TOWARD SUNRISE TUE...AND THIS WILL LIKELY DEPEND ON
THE LOCATION/COVERAGE OF CONVECTION AND ANY BOUNDARIES AFTER SUNSET
MON EVENING...AND THE EXACT POSITION OF THE UPPER LEVEL WAVE DURING
THIS TIME. WILL NEED TO CARRY AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE ENTIRE AREA...AND MAY GO WITH LOW
CHANCE (30%) IN THE EASTERN HALF OF THE AREA WHICH IS MORE LIKELY TO
BE IN A BETTER POSITION W/RESPECT TO THE UPPER LEVEL WAVE. WILL GO
WITH PERSISTENCE FOR LOW TEMPS...RANGING FROM THE UPPER 60S TO LOWER
70S. -VINCENT

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 230 PM SATURDAY...

THE UPPER LEVEL PATTERN BECOMES MORE UNIDIRECTIONAL FOR THE REST OF
THE UPCOMING WORK WEEK...WITH VERY BROAD TROUGHING ACROSS THE
EASTERN CONUS...PRIMARILY FROM THE MID-ATLANTIC / TN VALLEY AND
POINTS NORTH. BOTH THE GFS/NAM FORECAST WEAK LEE SURFACE TROUGHING
EACH DAY ACROSS CENTRAL NC...AND FCST SOUNDINGS SHOW A TYPICAL
EARLY/MID JULY ATMOSPHERE WITH ENOUGH MOISTURE/INSTABILITY THAT A
LOW CHANCE (30%) OF SHOWERS/STORMS EACH DAY DURING THE PEAK-HEATING
AFTERNOON/EVENING HOURS LOOKS PRETTY REASONABLE. BETTER CHANCES MAY
BE POSSIBLE FROM WED EVENING THROUGH FRI MORNING WHEN A WEAK FRONT
(ASSOCIATED WITH AN UPPER LEVEL LOW AROUND THE NORTHERN GREAT LAKES
REGION AND A SFC LOW MOVING INTO NEW ENGLAND) MAKES ITS WAY INTO THE
LOWER MID-ATLANTIC AND CAROLINAS. WILL ADVERTISE 40% POPS DURING
THAT GENERAL TIME FRAME. OTHERWISE...HIGH/LOW TEMPS SHOULD BE
NEAR-NORMAL FOR THIS TIME OF YEAR. -VINCENT

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 210 PM SATURDAY...

MVFR STRATUS STILL HANGING ON ACROSS THE TRIAD TERMINALS. THE
BACKEDGE OF THE LOW STRATUS LOOKS TO CLEAR THE INT/GSO IN THE NEXT
FEW HOURS...SO LIKELY TO SEE LIFTING CEILINGS BY 21Z. ELSEWHERE...
DAYTIME HEATING HAS MIXED THE BOUNDARY LAYER SUFFICIENTLY TO LIFT
ALL CIGS TO VFR OR AT THE CASE AT FAY/RWI... SCATTER THEM OUT. AS
THE ATMOSPHERE DESTABILIZES AHEAD OF A MID LEVEL SHORTWAVE...EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON.
INSTEAD OF BOGGING DOWN THE TERMINALS WITH MANY HOURS OF THUNDER IN
TEMPO GROUPS...WILL SIMPLY GO WITH VCTS FROM THIS AFTERNOON THROUGH
ABOUT 06Z. AS THUNDERSTORMS EVOLVE ON THE RADAR SCOPE...WILL BE ABLE
TO FINE TUNE THE FORECASTS AT THE TERMINALS TO BETTER SHOW THE
EXPECTED IMPACTS. ANY STRONGER STORMS WILL BE CAPABLE OF FREQUENT
LIGHTNING...VERY HEAVY RAIN WHICH WILL SIGNIFICANTLY REDUCE
VSBYS...AND LOCALLY STRONG WIND GUSTS.

HAVE INCLUDED MVFR FOG IN THE PREDAWN HOURS GIVEN THE EXPECTED
RAINFALL AND VERY HUMID CONDITIONS. FOG COULD BE EVEN
WORSE...DEPENDING ON HOW MUCH RAINFALL EACH TERMINAL RECEIVES.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED SUNDAY
AFTERNOON/EVENING. HAVE INTRODUCED CBS TO ALL TERMINALS BEGINNING
AT 16Z TOMORROW.

THE THREAT FOR DIURNAL STORMS WILL PERSIST INTO EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...JFB
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...JFB
Hazardous weather outlook, Jul 5, 2:48 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
348 AM EDT SAT JUL 5 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
348 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WINDS NEAR 60
MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH RAIN IN THE
STRONGER STORMS OF ONE TO TWO INCHES PER HOUR. THIS COULD RESULT
IN PONDING OF WATER ON ROADS AND ISOLATED FLOODING OF LOW-LYING
AND POOR DRAINAGE AREAS. MORE ORGANIZED THUNDERSTORMS WILL CONTAIN
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON
AND SUNDAY EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WINDS
NEAR 60 MPH. SINCE A MOIST AIR MASS WILL STILL BE IN PLACE OVER
CENTRAL NORTH CAROLINA...LOCALLY HEAVY RAINFALL COULD RESULT IN
PONDING OF WATER ON ROADS AND ISOLATED FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS. WHILE LESS NUMEROUS THUNDERSTORMS ARE
EXPECTED MONDAY...STRONG THUNDERSTORMS ARE STILL POSSIBLE THEN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING...MAINLY BETWEEN 3 PM AND 10 PM. SPOTTERS SHOULD STAY
TUNED AND REPORT ANY SEVERE WEATHER.

DJF

In the hours before

Special weather statement, Jul 5, 12:44 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
144 PM EDT SAT JUL 5 2008

NCZ083-051815-
ANSON-
144 PM EDT SAT JUL 5 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 215 PM
EDT...

AT 144 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POLKTON...OR ABOUT 5 MILES NORTHWEST OF WADESBORO...MOVING NORTHEAST
AT 13 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WADESBORO...
ANSONVILLE.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

VINCENT
Special weather statement, Jul 5, 1:07 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
207 PM EDT SAT JUL 5 2008

NCZ083-084-051830-
ANSON-RICHMOND-
207 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHERN RICHMOND AND
ANSON COUNTIES THROUGH 230 PM EDT...

AT 207 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MCFARLAN...OR ABOUT 7 MILES NORTHWEST OF CHERAW...MOVING NORTHEAST AT
10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR MCFARLAN AROUND 215 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

VINCENT
Special weather statement, Jul 5, 1:23 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
223 PM EDT SAT JUL 5 2008

NCZ083-051900-
ANSON-
223 PM EDT SAT JUL 5 2008

...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT NORTHERN ANSON
COUNTY THROUGH 300 PM EDT...

AT 223 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ANSONVILLE...OR ABOUT 6 MILES NORTH OF WADESBORO...MOVING NORTHEAST
AT 7 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL CENTRAL ANSON COUNTY
AROUND 240 PM EDT. RURAL EASTERN ANSON COUNTY AROUND 250 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

VINCENT
Special weather statement, Jul 5, 1:31 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT SAT JUL 5 2008

NCZ075-076-051900-
LEE-MOORE-
231 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE AND MOORE COUNTIES
THROUGH 300 PM EDT...

AT 231 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTH OF CARTHAGE...MOVING NORTHEAST AT 8 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR TRAMWAY AROUND 300 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 84 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Moore

When
July 5, 1:48 PM EST
Where
Moore County, 2.64 mi ESE of Glendon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.460, -79.380

Quarter-size hail was reported on South Carbonton Road at the Deep River Bridge.

Hail, Sampson

When
July 5, 3:15 PM EST
Where
Sampson County, 1.33 mi ENE of Turkey
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.990, -78.180

Nickel-size hail was reported in Turkey.

Thunderstorm Wind, Durham

When
July 5, 3:33 PM EST to 3:36 PM EST
Where
Durham County, 2.8 mi W of Few to 1.66 mi W of Lowes Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.930, -78.950

Trees were blown down on Hope Valley Road and Waterford Valley Drive.

Hail, Sampson

When
July 5, 4:45 PM EST
Where
Sampson County, 1.33 mi SW of Clinton Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.015, -78.345

Penny-size hail was reported on Five Bridge Road.

Flash Flood, Halifax

When
July 5, 5:15 PM EST to 7:00 PM EST
Where
Halifax County, 2.35 mi SSE of Summit to 2.02 mi SSE of Summit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.440, -77.800

Numerous roads flooded in rural northern and western Halifax County.

Flash Flood, Edgecombe

When
July 5, 6:30 PM EST to 8:00 PM EST
Where
Edgecombe County, 1.82 mi WNW of Tarboro to 1.64 mi NW of Tarboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.910, -77.560

Numerous streets were flooded inside the Tarboro city limits.

Thunderstorm Wind, Edgecombe

When
July 5, 6:35 PM EST
Where
Edgecombe County, 1.45 mi WNW of Princeville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.885, -77.555

Tree was blown down on Route 258 near Tarboro.

Thunderstorm Wind, Randolph

When
July 5, 6:39 PM EST to 6:55 PM EST
Where
Randolph County, 2.6 mi W of Asheboro to 0.29 mi NNE of Millboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.696, -79.876

Numerous trees were blown down on Highway 64 inside the town limits. Trees were also reported down at the intersection of Hub Morris Road and Fayetteville Street. There were multiple reports of trees blown down on Worthville Road and Brittian Street.

Flash Flood, Randolph

When
July 5, 7:00 PM EST to 8:30 PM EST
Where
Randolph County, 0.56 mi E of Asheboro South to 0.6 mi E of Asheboro South
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.720, -79.810

Numerous streets flooded in the city limits.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123991, 123992, 123999, 123996, 123986, 123988, 124006, 124007, 123989.